Arkansas, 2013

Hail in Arkansas, May 17, 2013

May 17, 2013 · NWS SHV · 1 event in 1 county or zone

A very unstable air mass resulted in extreme instability across southern Arkansas. Some isolated strong to severe thunderstorms formed across Union County, Arkansas along a weak outflow boundary from earlier convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable air mass resulted in extreme instability across southern Arkansas. Some isolated strong to severe thunderstorms formed across Union County, Arkansas along a weak outflow boundary from earlier convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 10:47 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, May 17, 10:47 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT FRI MAY 17 2013

.DISCUSSION...

HAVE MADE ADJUSTMENTS TO THE GRIDDED DATA FOR THIS AFTERNOON AND
INTO THE DAY TOMORROW. CLOUD COVER OVER MUCH OF THE AREA TODAY
WILL DECREASE SOME DURING THE AFTERNOON ALLOWING FOR HEATING.
HIGH PRECIPITABLE WATER VALUES NEAR ONE TO ONE AND ONE HALF
INCHES OVER THE FOUR STATE REGION WILL ALLOW FOR LOCALLY HEAVY
RAINFALL WHERE THUNDERSTORMS DEVELOP. THE AREA WILL BE UNDER A
NORTHWEST FLOW PATTERN ON THE FRONT SIDE OF UPPER RIDGE INTO TEXAS
AND BACK SIDE OF UPPER TROUGH TO THE EAST OF THE AREA.
DISTURBANCES SPREADING IN THE FLOW ALOFT ALONG WITH HIGH INSTABILITIES
AND DAYTIME HEATING COULD INCREASE RAIN CHANCES INTO THE AFTERNOON.
LOW CLOUDS WILL SPREAD OVER THE AREA OVERNIGHT WITH SOUTHERLY FLOW
OFF THE GULF OF MEXICO. /06/

&&

.AVIATION...

WIDESPREAD MVFR AND IFR CEILINGS THIS FRIDAY MORNING TO SLOWLY LIFT
TO VFR CEILINGS BY LATE THIS FRIDAY AFTERNOON WITH DAYTIME HEATING.
SINCE DEEP MOISTURE WILL BE SLOW TO SCOUR OUT THROUGH
SATURDAY...EXPECT A REPEAT PERFORMANCE OF WIDESPREAD MVFR AND EVEN
SCT IFR CEILINGS DURING SATURDAY NEAR AFTER SUNRISE. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  70  88  69  88 /  20  10  10  10  10
MLU  85  69  87  67  88 /  30  20  10  10  10
DEQ  83  67  87  65  88 /  30  20  10  10  10
TXK  84  69  88  69  88 /  20  10  10  10  10
ELD  85  68  87  67  89 /  30  20  10  10  10
TYR  87  70  88  69  89 /  30  10  10  10  10
GGG  87  69  89  70  88 /  30  10  10  10  10
LFK  89  70  90  69  89 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/08
Hazardous weather outlook, May 17, 11:20 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CDT FRI MAY 17 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1220 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER PARTS OF THE FOUR STATE REGION. DUE TO THE HIGH MOISTURE
CONTENT OF THE ATMOSPHERE AND INSTABILITY IN PLACE...THUNDERSTORMS
THAT DO MANAGE TO DEVELOP...WILL BE CAPABLE OF BECOMING STRONG
AND PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. A CAPPING INVERSION IN
PLACE WILL LIMIT DEVELOPMENT...BUT THOSE THAT BREAK THE CAP
COULD PRODUCE STRONG WINDS...LARGE HAIL...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
NEXT WEEK...MAINLY ON TUESDAY AND WEDNESDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXTREMELY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER TODAY...THE ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS...WILL NOT
BE NEEDED THIS AFTERNOON OR TONIGHT.

VII

In the hours before

Special weather statement, May 17, 3:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 PM CDT FRI MAY 17 2013

ARZ073-LAZ006-172145-
UNION-
403 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     EL DORADO...LAPILE...LAWSON...LISBON...NORPHLET...SMACKOVER...
     STRONG AND URBANA...

AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NORPHLET...MOVING SOUTHEAST AT
40 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 17, 3:15 PM CST
Where
Union County, El Dorado
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.200, -92.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440426.